Montana, 2016

High Wind in Montana, November 28, 2016

November 28, 2016 · NWS TFX · 1 event in 1 county or zone

A surface low over the Dakotas produced gusty northwest winds over eastern sections of central Montana with a few gusts close to 60 mph reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A surface low over the Dakotas produced gusty northwest winds over eastern sections of central Montana with a few gusts close to 60 mph reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 28, 11:55 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 28, 11:55 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 AM MST Mon Nov 28 2016

Aviation Section updated.

.DISCUSSION...

Update from 1025 am...Have made additional updates to temperatures
and weather type for the rest of today. Clear skies ahead of an
approaching Canadian frontal boundary will allow temperatures to
warm close to 40 degrees across much of Central Montana before the
boundary passage this afternoon. Have therefore warmed forecast
highs to near 40 there and added mention of possible rain showers
with any precipitation there. Have also added mention of fog along
the Hi-Line through around 2 pm, thinking that any fog should lift
to mostly low clouds there by that time.
Coulston

Update from 852 am...Have updated this morning to increase the
coverage of snow across Southwest Montana. Montana DOT web cams/road
reports indicate areas of snow covered roads across much of this
area, mainly above 6000 feet in elevation and over mountain passes.
Am expecting light snow to continue off and on throughout the day,
so decided to expand the Winter Weather Advisory to include most of
Southwest Montana. The remainder of the forecast appears to be on
track, with low clouds continuing to spill into the Hi-Line area.
Coulston

&&

.AVIATION...Updated 1755z.

IFR/LIFR cigs are advancing south across North-central Montana as
colder air pushes into the area. KCTB/KHVR and eventually KLWT/KGTF
will be impacted by this low ceiling with a switch to northerly
winds. Confidence is low regarding how long the low cigs will
persist at these terminals, but have pretty much extended them
overnight into Tuesday morning for now.  Further south, periods of
light snow are anticipated at KBZN/KEKS. Mountain obscurations are
likely across SW MT through the period. PN

&&

.PREV DISCUSSION...
/ISSUED 445 AM MST Mon Nov 28 2016/

Today through Wednesday...Upper level trough continues to dig into
the western US today with A large storm system deepening over the
northern Plains States to the east while vigorous shortwave/upper
level jet energy digs southward across the Great Basin to our SW.
Shortwave/jet energy digging into the Great Basin will promote
more concentrated snow shower activity over western/SW portions
of the forecast area today with one to three inches of snow likely
over areas near the Idaho border with locally higher amounts at
the highest elevations. Winter weather advisory will continue for
western portions of Beaverhead County today where snow will be the
most persistent this morning over the mtn ranges adjacent to the Big
Hole Valley. Otherwise, NW flow aloft will bring cooler conditions
to the region today with surface low pressure over the Dakotas
bringing breezy NW winds to eastern portions of the forecast area.
Another frontal boundary has just pushed south across the AB
border in Glacier country and will surge south across portions of
north central MT this morning before dissipating. Low clouds and
slightly cooler temperatures are located behind this boundary over
AB early this morning and a period of low clouds could affect
northern portions of N-central MT this morning. Isolated to
scattered snow showers are possible across much of the forecast
area this afternoon and evening with generally light accumulations
mainly limited to the mountains. Somewhat drier conditions move
into the region later tonight through Tuesday under a continued
N/NW flow aloft, brining and end to most of the snow shower
activity. A weak/narrow ridge of high pressure moves into the
northern Rockies on Wednesday ahead of the next upper level system
moving into the Pacific NW for continued dry and cool conditions
with precipitation increasing late in the day over the the
Rockies. Hoenisch

Wednesday night through Monday...Fairly quiet weather conditions
will start the extended period over the region, before colder air
and a better chance for snow could arrive by next Monday. An upper
level trof will be over the region on Thursday, with a few light
snow showers possible over the Rockies and across Southwest MT. This
system is quick moving as weak shortwave ridging develops for most
of Friday and Saturday. There will still be some weather
disturbances moving through the ridge, resulting in some passing
snow showers, but mostly on Saturday. I did keep temperatures a
touch below guidance for Saturday, as I do not think it will warm
quite as fast as the models have progged, given the low 1000-500mb
thickness yet. For Saturday night/Sunday, a quick shot of slightly
above normal temperatures will move into the region, along with
windy west winds. However, by Monday, both the GFS/EC are progging
an upper level trof to move through the region, along with a
stronger surface cold front. As a result there is a better chance
for snow on Monday, but kept pops low for now because of the timing.
Additionally, both the EC/GFS prog a period of colder air to move
into the region starting next Monday evening and continuing through
much of next week, with widespread temperatures possibly going below
zero for areas north of Great Falls next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  24  37  19 /  20  20  20   0
CTB  35  22  32  18 /  20  20  10   0
HLN  41  23  39  19 /  30  30  20  10
BZN  36  23  35  18 /  70  30  30  10
WEY  28  11  26   5 /  80  30  20  10
DLN  35  19  34  15 /  70  20  10  10
HVR  30  23  34  20 /  20  20  10   0
LWT  38  23  30  19 /  30  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening
Beaverhead...Gallatin...Jefferson...Madison.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Nov 28, 7:38 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 AM MST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             5 SW PONY               45.60N 111.96W
11/28/2016  M4.0 INCH        MADISON            MT   MESONET

            MESONET STATION ALBRO LAKE SNOTEL /ABRM8/.

0600 AM     SNOW             6 WNW BIG SKY           45.29N 111.44W
11/28/2016  M5.5 INCH        MADISON            MT   MESONET

            MESONET STATION 5 WNW BIG SKY /BLRMT/.

0600 AM     SNOW             5 W BIG SKY             45.28N 111.43W
11/28/2016  M2.7 INCH        MADISON            MT   MESONET

            MESONET STATION BIG SKY - LOBO /BLBMT/.

0600 AM     SNOW             17 W WHITE SULPHUR SPRI 46.58N 111.27W
11/28/2016  M1.0 INCH        MEAGHER            MT   MESONET

            MESONET STATION PICKFOOT CREEK SNOTEL
            /PCKM8/.

0600 AM     SNOW             22 SW DELL              44.47N 112.98W
11/28/2016  M1.0 INCH        BEAVERHEAD         MT   MESONET

            MESONET STATION BEAGLE SPRINGS SNOTEL
            /BEAM8/.

0600 AM     SNOW             22 S BIG SKY            44.95N 111.36W
11/28/2016  M4.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION BEAVER CREEK SNOTEL /BEVM8/.

0600 AM     SNOW             15 SSW JACKSON          45.17N 113.50W
11/28/2016  M2.0 INCH        BEAVERHEAD         MT   MESONET

            MESONET STATION BLOODY DICK SNOTEL /BLOM8/.

0600 AM     SNOW             23 W BYNUM              47.92N 112.79W
11/28/2016  M1.0 INCH        TETON              MT   MESONET

            MESONET STATION WALDRON SNOTEL /CHUM8/.

0600 AM     SNOW             21 S BIG SKY            44.96N 111.29W
11/28/2016  M3.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION CARROT BASIN SNOTEL /CRRM8/.

0600 AM     SNOW             10 ESE CORBIN           46.35N 111.85W
11/28/2016  M2.0 INCH        JEFFERSON          MT   MESONET

            MESONET STATION 10 E CORBIN /TIBM8R2/.

0600 AM     SNOW             5 S WEST YELLOWSTONE    44.59N 111.12W
11/28/2016  M4.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION MADISON PLATEAU SNOTEL
            /MPLM8/.

0600 AM     SNOW             12 NNE BOZEMAN          45.83N 110.92W
11/28/2016  M3.3 INCH        GALLATIN           MT   MESONET

            MESONET STATION BRIDGER BOWL - ALPINE
            /BBALP/.

0600 AM     SNOW             4 WSW BIG SKY           45.24N 111.41W
11/28/2016  M4.1 INCH        MADISON            MT   MESONET

            MESONET STATION YELLOWSTONE CLUB - BASE
            /YCBAS/.

0600 AM     SNOW             14 NE BELGRADE          45.89N 110.94W
11/28/2016  M2.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION BRACKETT CREEK SNOTEL
            /BRCM8/.

0600 AM     SNOW             6 WSW BIG SKY           45.23N 111.45W
11/28/2016  M7.0 INCH        MADISON            MT   MESONET

            MESONET STATION YELLOWSTONE CLUB - TIMBER
            /YCTIM/.

0600 AM     SNOW             4 W BIG SKY             45.26N 111.41W
11/28/2016  M4.0 INCH        MADISON            MT   MESONET

            MESONET STATION YELLOWSTONE CLUB - ANDESITE
            /YCAND/.

0500 AM     SNOW             5 W BIG SKY             45.27N 111.43W
11/28/2016  M2.0 INCH        MADISON            MT   MESONET

            MESONET STATION 4 W BIG SKY /BSKM8/.

0500 AM     SNOW             16 SSW JACKSON          45.17N 113.58W
11/28/2016  M2.0 INCH        BEAVERHEAD         MT   MESONET

            MESONET STATION DARKHORSE LAKE SNOTEL
            /DHLM8/.

0500 AM     SNOW             16 SSW JACKSON          45.17N 113.58W
11/28/2016  M2.0 INCH        BEAVERHEAD         MT   MESONET

            MESONET STATION 9 ENE BAKER /DHLM8R2/.

0500 AM     SNOW             7 NW WICKES             46.44N 112.19W
11/28/2016  M1.0 INCH        JEFFERSON          MT   MESONET

            MESONET STATION FROHNER MEADOW SNOTEL
            /FRHM8/.

0500 AM     SNOW             18 SE GALLATIN GATEWAY  45.40N 110.96W
11/28/2016  M1.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION SHOWER FALLS SNOTEL /SHFM8/.

0500 AM     SNOW             1 ESE WEST YELLOWSTONE  44.66N 111.09W
11/28/2016  M1.0 INCH        GALLATIN           MT   MESONET

            MESONET STATION WEST YELLOWSTONE /WYSM8/.

&&

NWS GREAT FALLS MT
IRIS SYSTEM
Special weather statement, Nov 28, 9:37 AM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MST MON NOV 28 2016

MTZ010-011-044-045-281900-
EASTERN GLACIER-HILL-TOOLE-LIBERTY-
INCLUDING THE CITIES OF...CUT BANK...SANTA RITA...HAVRE...
ROCKY BOY...DEVON...SHELBY...ETHRIDGE...GALATA...CHESTER...
JOPLIN...LOTHAIR...WHITLASH
937 AM MST MON NOV 28 2016

AREAS OF DENSE FREEZING FOG ARE FORMING ACROSS THE HI-LINE AS
COOLER AIR ADVANCES FROM THE NORTH. THOSE TRAVELING THROUGH THE
AREA SHOULD BE PREPARED FOR VARIABLE CONDITIONS WITH VISIBILITY
DROPPING TO LESS THAN ONE HALF MILE.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Fergus

When
November 28, 1:24 PM MST
Where
Fergus forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency

Peak wind gust measured at military site Lima.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664393.